Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2018, 5:15 PM CDT for King County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 5:15 PM CDT (22:15 UTC)
- Expired
- May 2, 2018, 5:42 PM CDT
- In force
- 27 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County King County, TX
The radar
The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:49 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 2, 1:49 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 149 PM CDT Wed May 2 2018 .DISCUSSION... Tornado watch 62 is in effect until 10pm CDT for Hall/Childress/Cottle/King. Winds have remained backed across our northeastern counties though some veering has been noted just prior to writing. Convection continues to increase in coverage and intensity across the Texas Panhandle. There exist some modest potential for this activity to build southward along the dryline. Cu field continues to increase in the Rolling Plains and adjacent portions of the TX Panhandle but cap strength remains uncertain. Nevertheless, if deep convection becomes established, all varieties of convective severe weather are possible. Synopsis... An upper level low is place near the Grand Canyon with weakly diffluent flow aloft across our part of the state. This low will open and eject into northeastern Colorado by daybreak Thursday. The resulting energy will phase with a weak trough across southern Canada into Friday though dragging a trough axis to its southwest which will extend to Baja California. This trough axis will remain in the vicinity through late Friday before ridging starts to build into the region. Today's synoptic scale solutions continue to show a shortwave trough in the mean flow mainly influencing the northern tier of states early next week with rather weak height gradients further south. Detail... In terms of sensible weather, the dryline has rapidly mixed eastward with backed winds limited to our far northeastern counties. Convection has fired across the TX Panhandle. There is continued small risk that some development could occur late this afternoon around Childress county, but the bulk of the data suggest that southwestern OK has a much higher likelihood. As the dryline retreats tonight, we are still seeing some pretty good signals that storms may affect a portion of our CWFA. FCST soundings indicate quite elevated storm bases (10-15 kft) with inverted V soundings to right above the surface. Given this, damaging wind potential looks to be the greatest threat with a low to mild hail risk. Low level moisture return with the retreating dryline will be pretty shallow and this will help shove the dryline well east of our area for Thursday afternoon leaving us with the primary concern of fire weather potential. We'll see a cold front Thursday evening into early Friday morning with northerly/northeasterly winds persisting into Saturday. A surface high then settles into northern TX with fairly light winds for the weekend. Slow moist advection is then anticipated for Monday and Tuesday. We may see some storms fire next the TX/NM state line Tuesday afternoon. && .FIRE WEATHER... Fire weather concerns will remain elevated through Thursday afternoon. Thus far this afternoon, we are seeing values peak near RFTI 5 across central portions of our CWFA as the atmosphere continues to dry and warm. For tomorrow, we're looking at more mid and upper level cloudiness. While wind speeds will be close to 20 mph and RH values around 10%...a slow green-up is in process. Given trends the past several red flag days (e.g. lack of notable fire events) tomorrow does not stand out as being particularly notable. Thus, at this point, will elect to not issue a fire weather watch as an RFD may be the best category of product given the available data at this time. && && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021>024- 027>030-033>036-039>042. && 26/99
Hazardous weather outlook, May 2, 11:24 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1124 AM CDT Wed May 2 2018 TXZ021>044-031630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1124 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms are expected to develop across the far southeast Texas Panhandle this afternoon. Very strong instability and wind shear will favor supercells capable of producing very large hail over 2 inches in diameter and wind gusts over 60 mph. The threat for tornadoes will increase considerably as these storms mature in far western Oklahoma. West of the dryline, dry and breezy conditions on the Caprock will create critical wildfire growth. A Red Flag Warning is in effect for all areas on the Caprock this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical wildfire weather is possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested today.
In the hours before
Special weather statement, May 2, 4:36 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Lubbock TX 436 PM CDT WED MAY 2 2018 TXZ038-044-022200- King TX-Stonewall TX- 436 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KING AND NORTHEASTERN STONEWALL COUNTIES UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Swenson, or 11 miles north of Aspermont, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern King and northeastern Stonewall Counties. A tornado watch remains in effect until 1000 PM CDT for northwestern Texas. LAT...LON 3329 10018 3341 10031 3370 10000 3337 9999 TIME...MOT...LOC 2136Z 225DEG 40KT 3331 10027 01
Special weather statement, May 2, 5:01 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Lubbock TX 501 PM CDT WED MAY 2 2018 TXZ044-022245- Stonewall TX- 501 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONEWALL COUNTY UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near Hamlin, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Old Glory and Us-380 Near The Haskell-Stonewall County Line. A severe thunderstorm watch remains in effect until 200 AM CDT for northwestern Texas. LAT...LON 3296 10023 3328 9999 3296 9999 TIME...MOT...LOC 2200Z 216DEG 38KT 3295 10012 01
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:23 AM CDT | Red Flag Warning | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more | 18 hr |
| May 2, 4:36 PM CDT | Special Weather Statement | LUB | King | 24 min |
| May 2, 5:01 PM CDT | Special Weather Statement | LUB | Stonewall | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.